Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Am Acad Dermatol. 1989 Aug;21(2 Pt 1):167-79.

Cutaneous manifestations of immunosuppression in organ transplant recipients.

Author information

  • 1Department of Dermatology, Stanford University School of Medicine, CA 94305.

Abstract

Skin disease is a significant cause of morbidity in chronically immunosuppressed patients, including organ transplant recipients. Cutaneous drug reactions may be caused by immunosuppressive therapy that commonly includes corticosteroids, cyclosporine, azathioprine, and antithymocyte and antilymphocyte globulins. Immunosuppressive drugs can also potentiate the effects of other carcinogens, such as ultraviolet radiation, that cause premalignant lesions and squamous cell carcinoma. The risk of Kaposi's sarcoma is increased in these immunosuppressed patients, particularly in renal transplant recipients. Oncogenic viruses such as the Epstein-Barr virus have been associated with the development of non-Hodgkin's lymphoma in transplant recipients. In transplant patients human papillomavirus infections may be predisposed to malignant transformation, particularly at genital sites. Opportunistic infections caused by bacteria, fungi, viruses, or protozoa are the most common cause of death in transplant recipients. Skin manifestations of infection in immunosuppressed patients may be an important clue to their presence.

Comment in

PMID:
2671063
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk